Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 6, 2017, 11:54 PM CST for 4 counties in Illinois. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 11:54 PM CST (05:54 UTC)
- Expired
- Mar 7, 2017, 12:32 AM CST
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Marshall County, IL, Peoria County, IL, Stark County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 12:01 AM CST | TSTM WND DMG | 2 Wsw Chillicothe, IL | SEVERAL POWER POLES DOWN ALONG KRAUSE ROAD BETWEEN CLOVERDALE AND SPILLMAN ROADS. REPORTED BY PEORIA JOURNAL-STAR |
| Mar 7, 12:01 AM CST | TSTM WND DMG | 4 W Henry, IL | 2 STORY BARN DESTROYED, COB SHED WALL BLOWN DOWN, POWER LINES AND POWER POLES DOWN, 4 FOOT DIAMETER TREE SNAPPED. |
| Mar 7, 12:08 AM CST | TSTM WND DMG | 4 Wnw Washburn, IL | TWO CARS FROM A 108-CAR TRAIN WERE BLOWN OFF THE TRACKS BETWEEN CHILLICOTHE AND WILBERN. REPORTED BY PEORIA JOURNAL-STAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 8:52 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WUUS53 KILX 070554
SVRILX
ILC123-143-175-203-070700-
/O.NEW.KILX.SV.W.0015.170307T0554Z-170307T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1154 PM CST MON MAR 6 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Marshall County in central Illinois...
Western Woodford County in central Illinois...
Eastern Stark County in north central Illinois...
Northeastern Peoria County in central Illinois...
* Until 100 AM CST
* At 1154 PM CST, severe thunderstorms were located along a line
extending from near Bradford to Bartonville, moving northeast at 70
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Peoria, Eureka, Lacon, Chillicothe, Metamora, Germantown Hills,
Henry, Roanoke, Rome, Dunlap, Washburn, Goodfield, Bradford, Deer
Creek, Spring Bay, Sparland, Varna, Bay View Gardens, Camp Grove
and Kickapoo.
This includes the following highways...
Interstate 474 between mile markers 0 and 1.
Interstate 74 between mile markers 82 and 89, and between mile
markers 110 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for central and
north central Illinois.
LAT...LON 4123 8964 4115 8964 4115 8933 4112 8933
4111 8936 4110 8914 4060 8926 4062 8927
4062 8933 4075 8933 4075 8955 4073 8955
4072 8977 4124 8967
TIME...MOT...LOC 0554Z 246DEG 61KT 4117 8957 4066 8969
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
Goetsch1 follow-up statement
837
WWUS53 KILX 070632
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1232 AM CST TUE MAR 7 2017
ILC123-143-175-203-070642-
/O.CAN.KILX.SV.W.0015.000000T0000Z-170307T0700Z/
Marshall-Woodford-Stark-Peoria-
1232 AM CST TUE MAR 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL...WESTERN WOODFORD...
EASTERN STARK AND NORTHEASTERN PEORIA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for central and
north central Illinois.
LAT...LON 4123 8964 4115 8964 4115 8933 4112 8933
4111 8936 4110 8914 4060 8926 4062 8927
4062 8933 4075 8933 4075 8955 4073 8955
4072 8977 4124 8967
TIME...MOT...LOC 0632Z 246DEG 61KT 4143 8879 4092 8891
$$
GoetschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 8:29 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 6, 8:29 PM CST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 829 PM CST Mon Mar 6 2017 .UPDATE... Issued at 829 PM CST Mon Mar 6 2017 Updated the forecast to increase wind speeds tonight with gusts of 35-45 mph and locally higher gusts especially with thunderstorms by overnight. Bloomington already gusting to 46 mph at 8 pm. Southerly sustained winds range from 20-35 mph over central IL at mid evening and have been gradually increasing during the evening. KILX 00Z sounding had 2k ft wind of 55 kts and some of this higher wind is mixing down toward the surface. Will continue to monitor to see if a wind advisory is needed, but for now have issued a special weather statement addressing these higher winds. A strong and deepening 980 mb surface low pressure was over south central Manitoba, with its cold front extending southward through eastern MN, central IA and nw MO. A line of strong to severe thunderstorms was along the cold front and quickly moving east. HRRR model has the squall line reaching areas nw of the IL river between 05-06Z (11 pm- midnight), nearing I-55 by 07Z/2 am, just east of I-57 by 09Z/3 am and to the IN border around 10Z (4 am). This line is still projected to weaken as it moves east across IL overnight, with slight risk west of I-57 and enhanced risk west of Peoria and Springfield. Main severe wx threat is damaging wind gusts with 15-30% risk, with 5-15% risk of large hail in western CWA and 2-5% risk of tornadoes over western half of CWA. Lows overnight to range from lower 40s over the IL river valley where skies clear late tonight, to the lower 50s over southeast IL. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 243 PM CST Mon Mar 6 2017 Main concern in the short term is with the convection expected this evening. Pre-frontal line of showers and embedded storms is edging eastward across central western Illinois early this afternoon. Further west, radar imagery and GOES-16 1-minute visible imagery is showing a line of storms beginning to fire from northwest Iowa into south central Nebraska, along a dry line. High-resolution model guidance continues to show this filling in and marching eastward this evening, with decent agreement in the line reaching the Illinois River toward midnight and marching through the CWA through about 4-5 am. Latest SPC Day1 outlook has brought the enhanced risk as far east as a Peoria-Springfield line, focused on the wind potential as the line focuses into a QLCS, though in a weakening state as it pushes east across Illinois. A very sharp cutoff on the back edge of the rain shield will occur, but the rain will linger over the far southeast CWA into early Tuesday. Secondary concern will be the winds through Tuesday. Gusts of 25-35 mph are occurring this afternoon, but are expected to increase a bit this evening ahead of the line, with some 40-45 mph gusts likely. Conditions are a bit borderline for a wind advisory, but will need to monitor this closely over the next few hours. After the convection passes, there will be a short window when winds subside, but they should become gusty again by late morning as deep mixing takes place on Tuesday. Gusts of 30-35 mph appear more likely at this time for Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) ISSUED AT 243 PM CST Mon Mar 6 2017 Central and southeast Illinois can expect an active weather period through the extended range of the forecast, with a system passing through or near the area about every other day. Model guidance continues to struggle with the details within this fast flow regime, which has required notable forecast adjustments from day-to-day. Despite the model variation/disagreement, the most consistent trend has been a further south/colder track to the weather systems. The first wave to impact the area is the weakest, and is currently forecast to brush by the area later Thursday into Thursday night. Initially, conditions would be warm enough for rain across the entire area. However, It will likely cool enough in the north Thursday night for a change over to snow, although no accumulation is anticipated. If the models continue to trend south with this wave, there is still the potential that it will miss us entirely. The second wave is the most significant, and is forecast to impact the area late Friday night into Saturday evening. This timing has been pretty consistent of late, but again this system has been trending more southerly in its track. If these trends hold, at least some light snow accumulation appears possible across the northern half of the forecast area into midday Saturday. A final wave arrives around Monday, but model agreement with respect to its timing is not as good as with the first two waves. This system also seems poised to produce snow and/or rain across the forecast area, with the snow more likely in the north and early in the day before temperatures warm. Above normal temperatures to start the period will trend below normal by the end of the week. The passage of each disturbance will deepen the upper-level troffing over eastern North America and advect cold low-level air into the area. I guess winter wasn't quite done with us yet. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 555 PM CST Mon Mar 6 2017 MVFR ceilings (as low as 1k ft at BMI and CMI) could lift to VFR next few hours as SPI recently did. Continued VCSH in central IL TAFs this evening in warm sector. Strong southerly winds around 20 kts with gusts of 23-33 kts early this evening will increase during this evening as cold front in nw IA and eastern KS approaches IL/MS river by late evening. KILX 00Z sounding showed 2k ft southerly winds of 55 kts and supports these stronger winds. Latest HRRR model shows squall line pushing quickly east from western IA toward the IL river by PIA around 06Z, to I-55 by 07Z and to DEC and CMI by 08 or 09Z. Carried 2 hour period of TS with MVFR ceilings and vsbys along with SW wind gusts of 35-40 kts. Clearing to occur a few hours behind cold front with fair amount of sunshine expected Tue. Winds veer westerly behind cold front Tue and gust to 25-30 kts during day Tue, then diminish to 10-15 kts by 22 or 23Z Tue. && .FIRE WEATHER... Issued at 243 PM CST Mon Mar 6 2017 Some concerns for Tuesday with borderline red flag conditions in parts of the area. Deep mixing to take place from around 5000 feet, as forecast soundings show 50 knot winds mixing down to the surface. Very dry in the lower levels, and there is some concern that dew points could get lower than the low-mid 20s already in the grids for afternoon. Minimum humidity levels forecast to reach the upper 20s over the southwest CWA. That area currently has 10-hour dead fuel levels of 11-15%, but could dry out quickly despite the rain tonight as 30-35 mph wind gusts occur. No fire headlines planned at the present time due to the uncertainty. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...Geelhart LONG TERM...Bak AVIATION...07 FIRE WEATHER...Geelhart
Hazardous weather outlook, Mar 6, 3:16 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CST Mon Mar 6 2017 ILZ027>029-036-037-040>042-047>052-071200- Cass-Christian-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. There is an enhanced risk of severe thunderstorms late this evening, until a couple hours after midnight, as a squall line pushes east across the state. Current indications suggest the time frame for the threat of severe weather would be centered around midnight, with the primary threat being from damaging wind gusts of 60 to 65 mph. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... As the storm moves away from the region on Tuesday, strong westerly winds will gust from 30 to 40 mph at times during the afternoon. Similar winds are expected on Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed overnight, mainly in the 11 pm to 3 am time frame. ILZ030-031-038-043-044-053-054-061-071200- De Witt-Macon-Marshall-McLean-Moultrie-Piatt-Shelby-Woodford- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. A line of strong to severe thunderstorms will be pushing east across the state overnight, with the main threat in the highway 51 corridor between 1 am and 4 am. Although the thunderstorms are expected to be in a weakening state, some of the stronger storms will be capable of producing wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... As the storm moves away from the region on Tuesday, strong westerly winds will gust up to 40 mph at times during the afternoon. Similar winds are expected on Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after midnight. ILZ045-046-055>057-071200- Champaign-Coles-Douglas-Edgar-Vermilion- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. Scattered thunderstorms are expected after midnight, as a cold front moves across the area. Although the thunderstorms are expected to be in a weakening state late tonight, some of the stronger storms will be capable of producing wind gusts to around 50 mph. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... As the storm moves away from the region on Tuesday, strong westerly winds will gust up to 40 mph at times during the afternoon. Similar winds may occur on Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, spotters are encouraged to report any strong winds that may accompany the storms tonight. ILZ062-063-066>068-071>073-071200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. Scattered thunderstorms are expected to move into the area after midnight, and continue until shortly after sunrise. Although the thunderstorms are expected to be in a weakening state, some of the stronger storms will be capable of producing wind gusts to around 50 mph and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, spotters are encouraged to report any strong winds that may accompany the storms late tonight. Geelhart
In the hours before
Special weather statement, Mar 6, 6:10 PM CST, 5 hours 44 minutes before
Special Weather Statement National Weather Service Lincoln IL 610 PM CST Mon Mar 6 2017 ILZ027>031-036>038-040>057-061>063-066>068-071>073-070600- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford- Clay-Richland-Lawrence- 610 PM CST Mon Mar 6 2017 ...Strong southerly winds expected this evening...then strong to potentially severe thunderstorms to race east across central IL late this evening and overnight... South winds of 20 to 30 MPH with wind gusts increasing to 35 to 45 MPH during this evening over central Illinois as a cold front approaches Illinois late this evening. The front will race east across central Illinois between 11 pm and 5 am, and be associated with a strong to potentially severe line of thunderstorms with even stronger winds possible west of I-57. Individuals should ensure all loose items are secured outside. Motorists, especially in high profile vehicles like semi-trucks on east-west highways, should drive defensively and expect winds to impact vehicles. 07
Local storm report, Mar 6, 11:47 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1147 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG HUNTSVILLE 40.18N 90.87W
03/06/2017 SCHUYLER IL EMERGENCY MNGR
ROOF DAMAGE TO HOUSE IN HUNTSVILLE
&&
EJLLocal storm report, Mar 6, 11:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1150 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL 7 N FAIRVIEW 40.75N 90.19W
03/06/2017 M1.00 INCH KNOX IL EMERGENCY MNGR
&&
EJLLocal storm report, Mar 6, 11:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL BEARDSTOWN 40.01N 90.43W
03/06/2017 M1.00 INCH CASS IL TRAINED SPOTTER
&&
EJLThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:32 PM CST | Severe Thunderstorm Warning | ILX | Cass, Fulton, Knox, Mason, Peoria, Schuyler and 1 more | 28 min |
| Mar 6, 10:58 PM CST | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Schuyler, Stark | 62 min |
| Mar 6, 10:59 PM CST | Tornado Warning | ILX | Knox | 19 min |
| Mar 6, 11:03 PM CST | Tornado Warning | ILX | Knox | 42 min |
| Mar 6, 11:08 PM CST | Tornado Warning | ILX | Fulton, Knox | 37 min |
| Mar 6, 11:21 PM CST | Severe Thunderstorm Warning | ILX | Cass, Mason, Morgan, Scott | 54 min |
| Mar 6, 11:49 PM CST | Severe Thunderstorm Warning | ILX | Cass, Fulton, Logan, Mason, Menard, Peoria and 2 more | 56 min |
| Mar 7, 12:03 AM CST | Tornado Warning | ILX | McLean, Tazewell | 27 min |
| Mar 7, 12:05 AM CST | Severe Thunderstorm Warning | ILX | Logan, Menard, Morgan, Sangamon | 25 min |
| Mar 7, 12:21 AM CST | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Marshall, Woodford | 54 min |
| Mar 7, 12:30 AM CST | Severe Thunderstorm Warning | ILX | Christian, DeWitt, Logan, Macon, Morgan, Sangamon | 60 min |
| Mar 7, 1:16 AM CST | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 44 min |
| Mar 7, 1:46 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 29 min |
| Mar 7, 1:57 AM CST | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Douglas, Shelby | 48 min |
| Mar 7, 2:17 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 28 min |
| Mar 7, 2:25 AM CST | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 35 min |
| Mar 7, 2:37 AM CST | Special Weather Statement | ILX | Crawford, Jasper | 23 min |
| Mar 7, 3:14 AM CST | Special Weather Statement | ILX | Lawrence | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.